Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Pain Relievers Lower Skin Cancer Risk

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (50 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Aspirin and other anti-inflammatory drugs reduce the risk of skin cancer. Danish researchers compared the painkiller history of more than 18,000 people with skin cancer to that of nearly 180,000 people without the disease. They found that people who had filled at least two prescriptions for aspirin, celecoxib, ibuprofen or naproxen between 1991 and 2002 were less likely to develop either squamous cell carcinoma or the most serious form of skin cancer, melanoma.

Those who took the most of such NSAID pain relievers got the biggest response: a 46 percent lower likelihood of developing melanoma and a 35 percent lower chance of squamous cell carcinoma. This expands the repertoire of cancers that aspirin can help prevent. In addition to skin cancer, people who take aspirin are less likely to develop colorectal, lung, brain, esophageal, kidney, bladder, breast and prostate tumors. NSAIDs do pose a risk and no one should undertake long-term treatment with such drugs without medical supervision.

[Cancer, online, May 29, 2012]

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (50 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

Fascinating. Does anyone know or have a theory why this is so. Many know that aspirin not only helps the pain of sunburn but minimizes the sunburn itself.

Is it just the anti-inflammatory effect or something else?
We know obesity is a cancer risk factor and that obese people often have a high degree of general inflammation often caused by excess sugar consumption.
Maybe it is as simple as inflammation?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.